Childhood Diseases

Posted by: Granny | 2009-01-16


Concerta &  Risperdal

Good day to you. My Grandson is 8 years old and has ADHD. I have read everything on this site to do with ADHD. He was diagnosed by 2 psychologists and a paediatrician. He is on Concerta 56mg and Risperdal 5mg one tablet of each per day. He works well at school and is a clever little boy, he reads well, his maths is excellent and his spelling is excellent. Although his teacher says he is clever and works well, he loses concentration and distracts the class and with her he can be extremely impossible and play up as well, some days she said it is terrible! His behaviour is causing my daughter to become suicidal! Although she just says that, but is not a suicidal person I can see she is absolutely distraught with the child. He is extremely paranoid, cries all the time, has no friends and seems to be terrified all the time but we don' t know what it is. We have asked him and he says it' s nothing. He is very insecure and calls us all the time when we are at home just to make sure we are there. He will not bath or take a shower or use the toilet with the door closed it has to be open and in the shopping malls he will not go to the mens'  toilet he wants to go with my daughter or me to the ladies toilet and although I am standing there he will not close the door in fear of not being able to see me. We have never left him on his own and would never in our wildest dreams think of doing such a thing. So where this stems from we are clueless. He is absolutely defiant and is not afraid of being punished and having his favourite toy taken away or any treats, he will continue to be defiant. He would then out of the blue have a complete change of personality and from this wild uncontrollable child he can be an extremely cute little boy, well behaved and lovable and one would never have thought that it is the same child. His diet is controlled eating correctly. Sweets and cool drinks are limited to a point where he hardly ever has them. In other words we follow all the rules. From our side we have tried everything to improve his situation. My question to the paediatrician is - is it possible that he has two personalities? Could it be the medication causing all the insecurities and his strange behaviour? We have taken him back to the psychologists and the paediatrician umpteen times which costs a fortune and his diagnosis is still the same and they can tell us nothing else.

By the way he is in an excellent school and we teach him impeccable manners and clean habits, he dresses modern and he looks perfectly normal until something comes over him and he is almost like some wild crazy beast. He has the strength of an ox and can quite easily hurt an adult when he gets into his rages and bad tempers. We are worried about the fact that as we cannot control him now what will happen when we becomes a teenager one day and is more powerful. He is extremely tall for an 8 year old he looks like an 11 or 12 year old. He is embarrassed at the fact that he is so big and he tells people that he is 12.

Expert's Reply



Both of these drugs can certainly produce unwanted side effects. The Concerta is being used to treat your grandson's suspected ADHD while the Risperdal is an anti-psychotic drug which cause agitation and anxiety.Why is he on Risperdal?
I am not at all sure that the correct diagnosis has been made here and that he has ADHD. It seems that his bizarre behaviour may have another cause entirely. Top of the list would be the question as to whether he has some form of the Autism syndrome or if he has a problem called Oppositional Defiant Disorder [ODD for short].Please read about this condition on Google [just put in 'ODD'] Other conditions such as temporal lobe epilepsy also have to be considered.
It is difficult to advise you where to begin, but a good starting point would be to see an experienced paediatric neurologist. It would be best to see a different specialist who will take a fresh approach to making a proper diagnosis.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.